Our team of medical experts are ready to help

Your questions answered


Shaun asked...

What are the symptoms of arthritis?

Tags: arthritis , bones , joint

I would like to know what the symptoms of arthritis are as I have had severe pains in my legs for months now. I have taken high strength Ibuprofen and 10% strength Gel but they don't seem to be appeasing the pain anymore.

The pain is so bad that it is stopping me sleeping a full night I wake up every night only managing a couple of hours a night. It was interesting to read the article on the statin, I have been changed to a Atorvastatin 20mg and I maybe think there is a connection.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

There can be a number of different causes for the pain but you mention arthritis and the fact that you take Atorvastatin so am I correct in thinking that you think that these are the most likely causes?

You may know that there are two well-known forms of arthritis namely rheumatoid arthritis (RA) and osteoarthritis (OA).

The common signs and symptoms of RA include:

  • Persistent swelling that is soft to touch, of one or more joints, commonly hands, wrists and feet.
  • Symmetrical involvement of joints (e.g. both hands and/or both feet)
  • Tenderness of the joints when lightly squeezed.
  • Stiffness of joints in the morning lasting more than 30minutes
  • Pain in the joints.

OA is generally a bony swelling that feels hard when you gently press the swelling.

The common symptoms and signs of OA include:

  • joint tenderness
  • increased pain and stiffness when you have not moved your joints for a while
  • joints appearing slightly larger or more 'knobbly' than usual
  • a grating or crackling sound or sensation in your joints
  • limited range of movement in your joints
  • weakness and muscle wasting (loss of muscle bulk)

Your GP will be able to diagnose and may refer you to a rheumatologist if appropriate.

Ibuprofen is particularly useful in treating the symptoms of both types of arthritis. However, using the maximum amount of high strength Ibuprofen tablets in addition to 10% Ibuprofen gel is not recommended as this may lead to an overdose and can increase the risk of side effects such as a gastric bleed.

As for Atorvastatin I’m sure you are aware that a side-effect of Atorvastatin includes muscular aches and pains and muscular weakness. Your GP will have performed a blood test to measure your creatinine kinase (CK) levels before you started taking any Atorvastatin. This level will be treated as your baseline CK level. CK is an enzyme is found predominantly in the heart muscle, skeletal muscle and the brain. When there is muscle or nerve damage the levels of CK in the blood increase.

So if your doctor suspects that the Atorvastatin may be responsible for the pain in your legs then he/she will order another blood test to check the current CK levels. If the CK levels are increased by 5-10times the upper normal limits then the GP may ask you to stop taking Atorvastatin. If the pains in your legs improve then don’t be surprised if, after a short break from Atorvastatin, your GP asks you to try it again.

If upon taking it again the pains return then your GP may switch you to a water soluble statin such as Pravastatin or Rosuvastatin. Medication from the fibrate group or Ezetimibe are alternative agents your GP may use to help reduce cholesterol.

I hope this helps.

Please do not hesitate to contact us if you have any further questions.

Answered by Health at Hand nurses.

 

You may also be interested in...

Arthritis

Rheumatoid arthritis

Getting to grips with arthritis

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter